Systemic toxicity after an ocular exposure to xylazine hydrochloride

Larissa I. Velez, Greene Shepherd, Lisa D. Mills, Wilfredo Rivera

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

There are limited reports of human overdose with the animal tranquilizer, xylazine hydrochloride. The reported effects include hypotension, bradycardia, and respiratory depression. Ocular exposures to xylazine have not been previously reported. A 38-year-old man arrived in the Emergency Department, reporting the accidental irrigation of both eyes with approximately 8 mL of xylazine (100 mg/mL) 30 min before arrival. The patient was asymptomatic. The eyes were copiously irrigated with isotonic crystalloid. Two hours after the exposure, the patient developed sinus bradycardia (40-50 beats/min), hypotension (90/60 mm Hg), and a decreased level of consciousness. The patient was admitted for observation, during which the bradycardia and hypotension were noted to persist. He remained otherwise asymptomatic. The symptoms resolved without intervention, other than i.v. fluids, approximately 25 h after the exposure. The patient was discharged home. This case demonstrates that ocular exposure to xylazine can cause systemic central nervous system and cardiovascular effects.

Original languageEnglish (US)
Pages (from-to)407-410
Number of pages4
JournalJournal of Emergency Medicine
Volume30
Issue number4
DOIs
StatePublished - May 1 2006

    Fingerprint

Keywords

  • eye
  • hypotension
  • toxicity
  • toxicology
  • xylazine

ASJC Scopus subject areas

  • Emergency Medicine

Cite this